Thunderstorm Wind, Louisa
- When
- July 16, 1:40 PM EST
- Where
- Louisa County, 4 mi S of Boswells Tavern
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 38.012, -78.170
Roof was blown off of a barn.
Scattered severe thunderstorms produced wind damage and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms produced wind damage and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 16, 11:20 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1220 PM EDT MON JUL 16 2007 .SYNOPSIS... HIGH PRESSURE REMAINS PARKED OFF THE SOUTHEAST COAST...KEEPING A WARM AND MOIST SOUTHWEST FLOW OVER THE AREA FOR MOST OF THE WORK WEEK. A CHANGE FINALLY COMES BY THIS WEEKEND AS A FRONT PUSHES THROUGH THE REGION. && .NEAR TERM /THROUGH TONIGHT/... FORECAST GENERALLY ON TRACK ATTM...MADE ONLY SOME QUICK UPDATES TO SKY GRIDS WITH LESS CLD COVER OVER SOUTHEASTERN HALF OF CWA AS CLDS MOVE OUT INTO ERY AFTN. HAVE UPPED POPS SLIGHTLY FOR LATER THIS AFTN/THIS EVENING...WITH MODELS AND FORECAST SNDINGS INDICATING SCT/ISO TSTM DVLPMT OVER PIEDMONT (ESP ALONG AND E OF I-85) ...PROPAGATING E/SE INTO NE NC COUNTIES. CPAE IN THESE AREAS GENERALLY RUNNING AOA 2K J/KG. CUD BE ENOUGH TO INSTIGATE SOME PULSE SVR WITH GUSTY WNDS AS PRIMARY HAZARD (FRZ LVL AOA 14K FT). (MUCH OF AREA IN SLGT RISK THIS AFTN). WENT WITH AREAL COVERAGE WORDING FOR ZFP AND DIGITAL DATABASE...WITH PULSY NATURE OF STORMS LATER TDA. GENLY ARND 20-30 POP WL DO THE TRICK. ZFPAKQ SENT 16Z. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... FCST SOUNDS LIKE A BROKEN RECORD THROUGH TUES...SLIGHT CHANCE POPS IN OUR NW ZONES...LOW END CHANCE POPS IN OUR SE...HIGH TEMPS 90 TO 95 DEGREES. IF GFS SOLN PANS OUT...WE MAY SEE CLEARER SKIES ON WED AS TROUGH LIFTS NORTHWARD SLIGHTLY. DUE TO THIS POSSIBILITY...HAVE ALSO INCREASED MAX TEMPS ON WED WITH MORE SUN...INTO THE MID TO UPR 90S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A SLIGHTLY MORE ACTIVE PATTERN TOWARDS THE END OF THE WORK WEEK...A SERIES OF S/WS PASS OVERHEAD OR TO OUR NORTH FOR THURS AND FRI SO HAVE INCREASED POPS SLIGHTLY TO ACCOUNT FOR THIS. WITH MORE CLOUD CVR AND HIGHER RAIN CHANCES...MAX TEMPS SHOULD BE BACK DOWN TO AROUND 90 DEGREES BOTH DAYS. FINALLY A CHANGE IN THE PATTERN EXPECTED BY THE END OF THE WEEK. THE PERSISTANT TROUGH OVER THE NE WILL DIG FURTHER SOUTH LATE FRI/SAT IN RESPONSE TO A MORE POTENT S/W MVG AROUND IT...AND SHOULD PUSH A FRONT THROUGH THE AREA ON SAT. MODELS ARE BECOMING MORE CONSISTENT WITH THIS FEATURE SO CONFIDENCE IS GRADUALLY INCREASING ALTHOUGH IM SURE TIMING WILL NEED TO BE ADJUSTED SOME OVER THE NEXT SEVERAL DAYS. HAVE DECIDED TO KNOCK POPS DOWN LATE SAT/SUN BEHIND THE FRONT. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... GENERALLY VFR CONDS EXPECTED TDY THRU ERLY TUE MORNG...WITH ISLTD MVFR CONDS FOR FOG ERLY THIS MORNG AND TUE MORNG. CONTINUED GENERALLY VFR/MVFR CONDS FOR TUE THRU FRI...WITH INCREASING CHCS FOR SHRAS/TSRAS AND LWR CIGS ESPLY THU AND FRI DUE TO MOIST SSW FLO AND APPROACH OF FRNTL BNDRY. && .MARINE... NO HEADLINES FOR TDY THRU TUE NGT...WITH SSW WNDS 15 KT OR LESS AND WAVES 1 TO 2 FT AND SEAS 2 TO 4 FT...DUE TO FLO ARND BERMUDA HI PRES. NO REAL CHANGE IN THE WNDS UNTIL POSSIBLY LATE FRI WHEN COLD FRNT SLIDES INTO THE REGION FM THE W. SEAS MAY COME UP MIDDLE TO LATE WEEK...ESPLY NRN CSTL WTRS DUE TO PERSISTENT SSW WNDS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...JYM LONG TERM...JYM AVIATION...TMG MARINE...TMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 119 PM EDT MON JUL 16 2007 ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102- VAZ048-049-060>100-171000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 119 PM EDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT ACROSS THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS COULD BECOME STRONG TO SEVERE...WITH STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH MOST OF THE WEEK. A FRONT IS EXPECTED TO MOVE INTO THE AREA TOWARDS THE WEEKEND...FURTHER INCREASING THE THUNDERSTORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 159 PM EDT MON JUL 16 2007 VAZ049-161900- LOUISA VA- 159 PM EDT MON JUL 16 2007 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST LOUISA COUNTY... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL ALBEMARLE COUNTY...OR ABOUT 17 MILES NORTH OF PALMYRA...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR WALDROP AT 215 PM EDT...BOSWELLS TAVERN AT 220 PM EDT...GREEN SPRINGS AT 235 PM EDT...TREVILIANS AT 245 PM EDT...VAWTER CORNER AT 255 PM EDT. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 25
The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
Roof was blown off of a barn.
Downed and defoliated trees and structural damage were due to and consistent with straight-line wind damage or microbursts. The degree of damage found indicates that wind gusts within the severe thunderstorm gusted between 70 and 90 mph. Several vehicles were destroyed by falling trees. One home in Louisa had significant damage to a metal roof that was peeled off. Another home had significant damage that occurred from a tree falling on the home.
Numerous trees were downed near Route 33.
Trees were downed east of Highway 15. Resident reported that downed tree was subsequently struck by lightning in front of his home minutes later.
Trees were downed near Exit 167 along Interstate 64.
Trees and powerlines were downed. Roof was blown off a boat house.
Trees were downed onto powerlines along Highway 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47242, 47243, 47255, 47245, 47246, 47252, 47249, 47251, 47260, 47261.